Sulfasalazine & Fatigue: Hi everyone I was diagnosed... - NRAS

NRAS
28,766 members34,142 posts

Sulfasalazine & Fatigue

Frankiefocus
Frankiefocus

Hi everyone I was diagnosed with RA around June last year. Swelling knee joints which are all right now after steriods shots from my consultant. I started on methotrexate but got terrible neausia and know since December last year take sulfasalazine & hydroxychloroquine daily as the pain travels around my body sometimes in my elbow, hip, fingers, jaw & feet. Everyday other day is different. My blood tests still indicate high inflammation so what I would like to know is the fatigue I get from my meds...will this last? as I would like to get back to work but allways tired and in pain at the moment since starting the meds 7 months ago. I have been on sulfasalazine for 5 weeks now.

18 Replies
oldestnewest

Sorry you have had to join our happy band!

If you still have high inflammation markers then the inflammation is not being treated adequately yet I'm afraid. And you are very likely to have fatigue as that seems to go along with the activity in the joints.

The first few months (sometimes years!) are the worst while they try and sort out what is going to be a good treatment for you - and it is still trial and error although better differentiation of the types of arthritis is coming...

Please go on keeping a record of what is happening and ask for frequent review.

Thank you

Hello and welcome. I really wish you hadn't had to join us but this is a very helpful and friendly forum which offers great mutual support, tips and a few laughs along the way.

Hi, like you I could not take the methotrexate as made me really sick, I now take Sulphasalazine and do not feel sick at all on them, I do seem to notice my pains getting a bit worse since stopping methotrexate but I am happy on the Sulphasalazine and have no symptoms, I’ve been taking it for several months now, give a bit of time it might turn out to be ok

Thank you

Hi

The fatigue is most likely due to the RA rather than Sulphasalazine.

Like most RA drugs it can take up to 12 weeks to fully feel the benefit of Sulphasalazine.

I too couldn’t tolerate methotrexate but have had no issues with Sulphasalazine. Over the year’s I have added leflunomide and more recently I’ve tried a few biologics and now take rituximab but I have also tolerated all of those well so don’t panic there are still plenty of options if Sulphasalazine isn’t enough on its own.

Frankiefocus
Frankiefocus
in reply to bpeal1

Thank you

Hello Frankie, fatigue is part and parcel with RA. NRAS have some excellent information about fatigue on their website. Well worth a read. I hope you will feel better soon.

Thank you

Try splitting the dose. Take half in the morning, and half in the evening after food. This worked for me.

Frankiefocus
Frankiefocus
in reply to ISAWAL

Hi this is what I do, 2 sulfa and 1 hqloroqin at breakfast and the same doese at dinner. Had no fatigue today just a slight head ache which is normal with the meds.

ISAWAL
ISAWAL
in reply to Frankiefocus

It’s only methotrexate where I split the dosage. My other medication is taken in the morning. I have no need for sulfa.

Frankiefocus
Frankiefocus
in reply to ISAWAL

Mtx gave me nausea a lot so my consultant took me of it. Hopefully the sulfa works out, Its early days on it tho so fingers crossed.

Hi Frankie, sorry you are suffering. I took Sulpha as my first RA med many years ago and it worked great for ten years. It took 10 weeks to take full effect and stop the flaring. It was a slow worker for me. I had got very bad with RA before I gave in and took meds though. Was holding back thinking I had got a virus. It didn't make me feel more tired though. I felt tired enough however due to my RA raging and inflammation high. Once all that gets under control the flu like feeling of tiredness disappears. Hope you soon feel better. x

Thank you

Mine were like that over a month ago. I was given prednisolone it seems to have helped my knees but not my feet. I also have a tight feeling in my calf’s have you experienced that? I had read lots on anti inflammatory foods that help and along with the steroids I’m eating and drinking anything that could calm it down so far so good. I was so overwhelmed when my knees swelled. Maybe a pineapple and ginger smoothie for starters 😀 hope your knees get happy soon xxx

Hi Frankie, a warm welcome to you,

To answer your question, yes it absolutely does get better. But its a journey getting there I'm afraid. Not always a long one but if you can just adjust your expectations of how long you think it should take, it will serve you well.

In terms of RA 7 months since dx really isn't a long time. Treatment isn't a one size fits all, as you must know by now. Docs need to work with you to get to what fits best for you. For me sulfasalazine didn't work well bcz of the constant headaches. I was sent away with them and told if I get the infamous headaches then take paracetamols. I was on it for a while, gave it a good shot, but the headaches built up one on another until I was experiencing one constant month long headache, I couldn't think straight, so had to pack them in. It took 2 years and some, for me to find the right fit meds wise, and I don't think I'm in the minority sorry to say. As others say the fatigue could be your RA. It will improve once your disease is under better control, so hang in there, there is light at the end of the RA journey.

D

Peace out

Thank you so much

You may also like...